The aim of this review was to determine the spectrum and severity of effects of unintentional antipsychotic poisoning in children. A computerised literature search of MEDLINE (1966 to February 2005) and EMBASE (1980 to February 2005) was undertaken. The Internet was searched using URL: http://www.google.com. The proceedings of the North American Congress of Clinical Toxicology (NACCT) and the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) were hand searched. All cases of unintentional antipsychotic (all classes) poisoning in children aged 0–6 years were included. The data extracted included the age, weight, antipsychotic, dose, clinical effects, treatment and outcomes. The toxic dose was estimated as the lowest dose causing objective adverse effects.
Sixty-eight reports were identified. Few contained all of the required information. Most of the case series included multiple antipsychotics with limited information on individual drugs or all ages with limited paediatric information. For most antipsychotics the ingestion of one tablet caused symptoms that were sometimes severe and usually lasted from 1 to 3 days. Extrapyramidal symptoms (EPS) were often delayed for up to 12–24 hours. Chlorpromazine caused CNS depression, hypotension and miosis; EPS and cardiac effects were rare, and the toxic dose was estimated to be 15 mg/kg. Haloperidol caused drowsiness (rarely coma) and over one-half of patients had neuromuscular effects (mainly EPS), with a toxic dose estimated at 0.15 mg/kg. Thioridazine caused CNS depression and potentially cardiac effects, with a toxic dose of 1.4 mg/kg. Atypical antipsychotics caused significant CNS depression (except risperidone); EPS were less common. Toxic doses were clozapine 2.5 mg/kg, olanzapine 0.5 mg/kg and aripiprazole 3 mg/kg. EPS responded to anticholinergic drug treatment.
In summary, unintentional antipsychotic ingestion in children can cause severe effects that last 1–3 days, often with one tablet. Children potentially ingesting a toxic dose or who are symptomatic should be considered for assessment in hospital. Most cases resolve with good supportive care. Toxic doses are only estimates that are based on limited data and should be used with caution until prospective studies are undertaken.
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
No sources of funding were used to assist in the preparation of this review. The authors have no conflicts of interest that are directly relevant to the content of this review.
2002 Annual Report: New South Wales Poison Information Centre. Westmead (NSW): New South Wales Poison Information Centre, 2003Google Scholar
O’Connor P. Accidental poisoning of preschool children from medicinal substances, Australia. In: INJCAT 39. Canberra (ACT): Australian Institute of Health and Welfare, Injury Research and Statistics Series, 2001Google Scholar
Duffy B. Acute phenothiazine intoxication in children. Med J Aust 1971; 1(13): 676–8PubMedGoogle Scholar
Burns MJ. The pharmacology and toxicology of atypical antipsychotic agents. J Toxicol Clin Toxicol 2001; 39(1): 1–14PubMedCrossRefGoogle Scholar
Litovitz TL, Felberg L, Soloway RA, et al. 1994 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 1995; 13(5): 551–97PubMedCrossRefGoogle Scholar
Litovitz TL, Normann SA, Veltri JC. 1985 annual report of the American Association of Poison Control Centers national data collection system. Am J Emerg Med 1986; 4(5): 427–58PubMedCrossRefGoogle Scholar
Furhmann M, Hruby K, Lenz K, et al. New aspects of chlorprothixen poisoning [abstract]. Wien Klin Wochenschr 1982; 94(6): 150–3Google Scholar
Warden CR, Pace SA. Clozapine overdose in a child presenting with acute respiratory arrest [abstract]. J Toxicol Clin Toxicol 1996; 34: 571Google Scholar
Watts D, LoVecchio F. Three-year experience with ziprasidone exposures [abstract]. J Toxicol Clin Toxicol 2004; 42(5): 813CrossRefGoogle Scholar
Powell G, Nelson L, Hoffman R. Overdose with olanzapine (Zyprexa), a new antipsychotic agent [abstract]. J Toxicol Clin Toxicol 1997; 35: 550Google Scholar
Mowry J, Sanftleben J, Smith J. Eighteen month retrospective evaluation of seroquel exposures [abstract]. J Toxicol Clin Toxicol 1999; 37: 631Google Scholar
Gesell LB, Stephen M. Toxicity following a single dose of risperidone for pediatric attention deficit hyperactivity disorder (ADHD) [abstract]. J Toxicol Clin Toxicol 1999; 35: 549Google Scholar
Lackey G, Alsop J, Albertson T. A one-year review of pediatric ziprasidone ingestions [abstract]. J Toxicol Clin Toxicol 2002; 40(5): 624Google Scholar
Lofton AL, Klein-Schwart W, Spiller HA, et al. Prospective multi-poison center study of ziprasidone exposures [abstract]. J Toxicol Clin Toxicol 2004; 42(5): 726Google Scholar
Seifert SA, Schwartz MD, Thomas JD. Aripiprazole (abilify) overdose in a child. Clin Toxicol (Phila) 2005; 43(3): 193–5Google Scholar
Lofton AL, Klein-Schwartz W. Atypical experience: a case series of pediatric aripiprazole exposures. Clin Toxicol (Phila) 2005; 43(3): 151–3Google Scholar
Roche K, Clark R, Sangalli B, et al. Aripiprazole ingestion in two pediatric patients [abstract]. J Toxicol Clin Toxicol 2004; 42(5): 738–9Google Scholar
Buckley NA, Whyte IM, Dawson AH. Cardiotoxicity more common in thioridazine overdose than with other neuroleptics. J Toxicol Clin Toxicol 1995; 33(3): 199–204PubMedCrossRefGoogle Scholar
James LP, Abel K, Wilkinson J, et al. Phenothiazine, butyrophenone, and other psychotropic medication poisonings in children and adolescents. J Toxicol Clin Toxicol 2000; 38(6): 615–23PubMedCrossRefGoogle Scholar
Yoshida I, Sakaguchi Y, Matsuishi T, et al. Acute accidental overdosage of haloperidol in children. Acta Paediatr 1993; 82(10): 877–80PubMedCrossRefGoogle Scholar
Gaultier M, Fahti D. Intoxications by butyrophenones [in French]. Eur J Toxicol 1971; 4(5): 385–402PubMedGoogle Scholar
Le Blaye I, Donatini B, Hall M, et al. Acute overdosage with thioridazine: a review of the available clinical exposure. Vet Hum Toxicol 1993; 35(2): 147–50PubMedGoogle Scholar
Chandavasu O, Chatkupt S. Central nervous system depression from chlorpromazine poisoning: successful treatment with naloxone. J Pediatr 1985; 106(3): 515–6PubMedCrossRefGoogle Scholar
Algeri EJ, Katsas GG, McBay AJ. Toxicology of some new drugs: glutethimide, meprobamate and chlorpromazine. J Forensic Sci 1959; 4(1): 111–35Google Scholar
Mack RB. Chlorpromazine overdose: a cloak to cover all human imagining. Contemp Pediatr 1989; (14): 131–40Google Scholar
Shnaps Y, Frand M, Rotem Y, et al. The chemically abused child. Pediatrics 1981; 68(1): 119–21PubMedGoogle Scholar
Klein SK, Levinsohn MW, Blumer JL. Accidental chlorpromazine ingestion as a cause of neuroleptic malignant syndrome in children. J Pediatr 1985; 107(6): 970–3PubMedCrossRefGoogle Scholar
Shaw ER, Dermott RV, Lee R, et al. Phenothiazine tranquilizers as a cause of severe seizures. Pediatrics 1959; 23(3): 485–92PubMedGoogle Scholar
Arseni C, Nereantiu F, Nicolescu P, et al. Encephalopathy subsequent to accidental poisoning with chlorpromazine. Eur Neurol 1976; 14(1): 29–38PubMedCrossRefGoogle Scholar
Davis JM, Bartlett E, Termini BA. Overdosage of psychotropic drugs: a review. I. Major and minor tranquilizers. Dis Nerv Syst 1968; 29(3): 157–64PubMedGoogle Scholar
Mitchell AA, Lovejoy FH, Goldman P. Drug ingestions associated with miosis in comatose children. J Pediatr 1976; 89(2): 303–5PubMedCrossRefGoogle Scholar
Gupta J, Lovejoy Jr FH. Acute phenothiazine toxicity in childhood: a five-year survey. Pediatrics 1967; 39(5): 771–4PubMedGoogle Scholar
Cann HM, Verhulst HL. Accidental ingestion and overdosage involving psychopharmacologic drugs. N Engl J Med 1960; 263(15): 719–24PubMedCrossRefGoogle Scholar
Greenblatt DJ, Allen MD, Koch-Weser J, et al. Accidental poisoning with psychotropic drugs in children. Am J Dis Child 1976; 130(5): 507–11PubMedGoogle Scholar
American Academy of Clinical Toxicology, European Association of Poisons Centres and Clinical Toxicologists. Position statement: single-dose activated charcoal. J Toxicol Clin Toxicol 1997; 35 (7): 721–41Google Scholar
Greenblatt DJ, Allen MD, Noel BJ, et al. Acute overdosage with benzodiazepine derivatives. Clin Pharmacol Ther 1977; 21(4): 497–514PubMedGoogle Scholar
Jaworowsky S, Zamir S. Cardiac arrhythmia in a child receiving pericyazine. Isr J Psychiatry Relat Sci 1995; 32(4): 299–300PubMedGoogle Scholar
Tischler B, Patriasz K, Beresford J, et al. Experience with pericyazine in profoundly and severely retarded children. CMAJ 1972; 106(2): 136–41Google Scholar
Jacobziner H, Raybin HW. Briefs on accidental chemical poisonings in New York city. N Y State J Med 1958; 58(23): 4055–9Google Scholar
Reith DM, Monteleone JP, Whyte IM, et al. Features and toxicokinetics of clozapine in overdose. Ther Drug Monit 1998; 20(1): 92–7PubMedCrossRefGoogle Scholar
Le Blaye I, Donatini B, Hall M, et al. Acute overdosage with clozapine: a review of the available clinical experience. Pharmaceutical Medicine 1992; 6: 169–78Google Scholar
Frazier JA, Cohen LG, Jacobsen L, et al. Clozapine pharmacokinetics in children and adolescents with childhood-onset schizophrenia. J Clin Psychopharmacol 2003; 23(1): 87–91PubMedCrossRefGoogle Scholar